Indiana, 2004

Flash Flooding in Indiana, June 16, 2004

June 16, 2004 · NWS IND · 7 events in 7 counties and zones

Heavy rain on already saturated ground caused flooding of numerous roads across Central Indiana.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain on already saturated ground caused flooding of numerous roads across Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 3:20 AM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 3:20 AM EST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST THU JUN 16 2004

.DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH AND TIMING CHANCES OF
THUNDERSTORMS CONTINUE TO BE MAIN PROBLEM OF THE DAY.

WITH ONE HOUR FLASH FLOOD GUIDANCE LITTLE MORE THAN A HALF INCH SEE
NO REASON TO DROP WATCH EVEN THOUGH MODELS ARE SOMEWHAT DRIER THIS
RUN. THUNDERSTORMS HAVE TEMPORARILY EXITED OUR CWA...BUT SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN AND CENTRAL ILLINOIS.
MODELS INDICATE SOME DRYING OVER AT LEAST OUR NW ZONES TODAY AS WEAK
MID LEVEL TROUGH OVER GREAT LAKES MOVES TO THE NORTHEAST. WEAK H5
VORT LOBE CONTINUES OVER SOUTHERN INDIANA TODAY SO WILL KEEP POPS IN
LIKELY CATEGORY THERE BY THIS AFTERNOON AS DAYTIME HEATING WILL ALSO
HELP TO INCREASE THUNDERSTORMS.

MODELS BRING WEAK CD FRONT ACROSS OUR REGION TONIGHT.  MESOETA SHOWS
CONVECTION THIS EVENING ESPECIALLY NORTH AND EAST WHILE OTHER MODELS
DRY TONIGHT. WILL TREND TOWARDS MESOETA GIVEN ITS BETTER TRACK
RECORD IN SHORT TERM.

AFTER TONIGHT TIMING OF THUNDERSTORMS BECOME MORE IFFY AS THERE IS
SOME DISAGREEMENT BETWEEN MODELS. MODELS STALL WEAK FRONT OVER
SOUTHERN INDIANA WHILE ANOTHER STRONGER COLD FRONT MOVES OUR WAY BY
SATURDAY.  WILL LEAN TOWARDS ETA SCENARIO WHICH IS SLOWER WITH 2ND
COLD FRONT. FOR NOW WILL KEEP CHANCE OF THUNDERSTORMS SOUTHERN 2/3
OF OUR AREA SATURDAY AND DRY SUNDAY AS HIGH PRESSURE BUILDS IN.

NEW GFS AND MRF ARE ABOUT 10 DEGREES COOLER THAN WHAT THEY INDICATED
YESTERDAY FOR THE WEEKEND AND EARLY NEXT WEEK.  I AM SURE IF IT WILL
BE THAT COOL...BUT WILL TREND A LITTLE IN THAT DIRECTION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY ENTIRE CWA.

&&

JEH
Hazardous weather outlook, Jun 16, 9:27 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
927 AM EST WED JUN 16 2004

INZ060>065-067>072-171100-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
927 AM EST WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL DRIFT NORTH ACROSS THE AREA TODAY. THIS FRONT WILL
CAUSE WIDESPREAD MODERATE TO HEAVY RAINS AND MINOR FLOODING THIS
MORNING...MAINLY NORTH OF INTERSTATE 70 AND INTO THIS AFTERNOON.
MEANWHILE, BY MID AFTERNOON...MAINLY AFTER 1 PM...SCATTERED
THUNDERSTORMS WILL DEVELOP SOUTH OF THIS FRONT. IT IS POSSIBLE THAT A
FEW OF THE STORMS COULD BECOME SEVERE. ANY SEVERE STORMS WOULD BE
CAPABLE OF PRODUCING SMALL TORNADOES AND DIME SIZE HAIL.  THE THREAT
AREA FOR SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 70 LATER
TODAY.

HOWEVER, REMEMBER THAT ANY ADDITIONAL STORMS WILL ALSO PRODUCE HEAVY
RAINS. FLOODING WILL REMAIN THE GREATEST DANGER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL OCCUR ON THURSDAY AND THERE IS A SLIGHT RISK OF
SEVERE WEATHER THURSDAY. DRY WEATHER WILL BE THE RULE FRIDAY.  THEN
THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SUNDAY AND DRY
WEATHER MONDAY AND TUESDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF
INTERSTATE 70. ANY SEVERE THREAT WOULD DIMINISH BEFORE MIDNIGHT
TONIGHT. HOWEVER, THE DANGER FROM FLOODING WILL PERSIST TONIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

CO

The radar

The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 16, 9:59 AM EST to 1:00 PM EST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flash Flood, Hancock

When
June 16, 11:00 AM EST to 2:00 PM EST
Where
Hancock County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
June 16, 11:00 AM EST to 2:00 PM EST
Where
Madison County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Parke

When
June 16, 11:40 AM EST to 12:30 PM EST
Where
Parke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flash Flood, Morgan

When
June 16, 11:45 AM EST to 2:00 PM EST
Where
Morgan County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flash Flood, Johnson

When
June 16, 12:00 PM EST to 2:00 PM EST
Where
Johnson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flash Flood, Shelby

When
June 16, 1:00 PM EST to 3:00 PM EST
Where
Shelby County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407218, 5407219, 5407220, 5407221, 5407223, 5407224, 5407222.